Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

3 year old having frequent diarrhea after taking antibiotics for ear infection. On BRAT diet and fluids

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
Mty 3 year old son has been having bouts with diarrhea for the past week. It's gone from diarrhea to yellowish stringy poop and this morning it was XXXXXXX He's been going about 5-6 times a day. We've been feeding him the BRAT diet and plenty of fluids. One of the initials causes we think and the pediatrician thinks that set this off was the Cefzil antiobiotic he took for an ear infection. We keep hearing that it needs to run its course, but have not seen any improvement other than the frequency of bowel movements
Posted Sat, 7 Jul 2012 in Child Health
Answered by Dr. Taher Kagalwala 23 minutes later
Dear friend,

Most antibiotics of the penicillin group have a high incidence of side effects like skin rashes, vomiting and passing of loose bowels. These symptoms usually resolve once the offending medicine is discontinued. If you think that the Cefzil. Is not helping his cough it would be reasonable to request his doctor to stop this medicine and/or to start another one that does not cause this annoying side-effect.
However , the more.prudent thing to do would be to.ask the doctor to.requisition a lab examination of the stool of your 3-year old ao that a more precise treatment can be planned. I qm not too sure what a BRAT diet is, bury it is most unlikely that his diet has caused the acute problem.
Hope this helps. Should you need more help, please do not hesitate to contact me agai
Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor